Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On factorizations of selfadjoint ordinary differential operators


Author: Antonio Granata
Journal: Proc. Amer. Math. Soc. 86 (1982), 260-266
MSC: Primary 47E05; Secondary 34B25
DOI: https://doi.org/10.1090/S0002-9939-1982-0667285-7
MathSciNet review: 667285
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consider an ordinary linear differential operator $ L$, of order $ n \geqslant 1$, represented by $ Lu \equiv {a_n}(t){u^{(n)}} + \cdots + {a_0}(t)u\;\forall u \in {C^n}(a,b)$, with real-valued coefficients $ {a_k} \in {C^k}(a,b)$, $ 0 \leqslant k \leqslant n$, $ {a_n} \ne 0$ on $ (a,b)$. According to a classical result, if $ L$ is formally selfadjoint on $ (a,b)$ then it has a factorization of the type $ Lu \equiv {p_n}[{p_{n - 1}}( \cdots ({p_1}({p_0}u)')' \cdots )']'\forall u \in {C^n}(a,b)$, where the $ {p_k}$'s are sufficiently-smooth and everywhere nonzero functions on $ (a,b)$ such that $ {p_k} = {p_{n - k}}$ $ (k = 0, \ldots ,n)$. In this note we shall examine this result critically and show by means of counterexamples that the different classical proofs are either merely local or purely heuristic. A proof, which is both rigorous and global, is inferred from recent results on canonical factorizations of disconjugate operators. In addition, information is obtained on the behavior of the $ {p_k}$'s at the endpoints of $ (a,b)$ which may prove useful in applications.


References [Enhancements On Off] (What's this?)

  • [1] W. A. Coppel, Disconjugacy, Lecture Notes in Math., vol. 220, Springer-Verlag, Berlin, 1971. MR 0460785 (57:778)
  • [2] G. Darboux, Leçons sur la théorie générale des surfaces, 2me partie, 2me edition, Gauthier-Villars, Paris, 1915.
  • [3] G. Frobenius, Ueber den Begriff der Irreductibilität in der Theorie der linearen Differentialgleichungen, J. für Math. 76 (1873), 236-270.
  • [4] -, Ueber die Determinante mehrerer Funktionen einer Variabeln, J. für Math. 77 (1874), 245-257.
  • [5] -, Ueber die regulären Integrale der linearen Differentialgleichungen, J. für Math. 80 (1875), 317-333.
  • [6] -, Ueber adjungirte lineare Differentialausdrücke, J. für Math. 85 (1878), 185-213.
  • [7] A. Granata, Singular Cauchy problems and asymptotic behaviour for a class of $ n$-th order differential equations, Funkcial. Ekvac. 20 (1977), 193-212. MR 0486834 (58:6531)
  • [8] -, Corrigendum and addendum: Singular Cauchy problems and asymptotic behaviour for a class of the $ n$-th order differential equations, Funkcial. Ekvac. 22 (1979), 351-354. MR 577852 (82i:34048)
  • [9] -, Canonical factorizations of disconjugate differential operators, SIAM J. Math. Anal. 11 (1980), 160-172. MR 556506 (80m:34031)
  • [10] E. L. Ince, Ordinary differential equations, Dover, New York, 1956. MR 0010757 (6:65f)
  • [11] A. Yu. Levin, Non-oscillation of solutions of the equation $ {x^{(n)}} + {p_1}(t){x^{(n - 1)}} + \cdots + {p_n}(t)x = 0$, Uspehi Mat. Nauk 24 (1969), 43-96; Russian Math. Surveys 24 (1969), 43-99. MR 0254328 (40:7537)
  • [12] G. Polya, On the mean-value theorem corresponding to a given linear homogeneous differential equation, Trans. Amer. Math. Soc. 24 (1922), 312-324. MR 1501228
  • [13] L. Schlesinger, Handbuch der Theorie der linearen Differentialgleichungen, Band I, Teubner, Leipzig, 1895.
  • [14] W. F. Trench, Canonical forms and principal systems for general disconjugate equations, Trans. Amer. Math. Soc. 189 (1974), 319-327. MR 0330632 (48:8969)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47E05, 34B25

Retrieve articles in all journals with MSC: 47E05, 34B25


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1982-0667285-7
Keywords: Selfadjoint, canonical factorizations
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society